Alert archive / Mississippi / Freeze Warnings in 2019

Freeze Warning 8, NWS Jackson, MS

November 11, 201921 counties in Mississippi; 7 parishes in Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this freeze warning at Nov 11, 2019, 3:36 AM CST for 21 counties in Mississippi; 7 parishes in Louisiana; Ashley County, Chicot County, Arkansas. It took effect at Nov 12, 2019, 12:00 AM CST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 11, 2019, 3:36 AM CST (09:36 UTC)
In effect from
Nov 12, 2019, 12:00 AM CST
Expired
Nov 13, 2019, 10:00 AM CST
In force
34 hr
Issued by
NWS Jackson, MS
All 30 counties

Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Clay County, MS, Grenada County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Leflore County, MS, Lowndes County, MS, Montgomery County, MS, Noxubee County, MS, Oktibbeha County, MS, Sharkey County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 96 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2019-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2019-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this freeze warning went out at Nov 10, 11:45 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Nov 10, 11:45 PM CST, 3 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1145 PM CST Sun Nov 10 2019

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
VFR conditions wl prevail through 20Z Monday. After 20Z a strong
cold front will begin moving in from the nw and bring widespread
-RA, gusty nw winds, and reduced flying conditions. Conditions will
drop to MVFR and occasionally IFR with gusts to 30kts in the wake
of the front as it moves se through the area overnight. /22/

&&

.DISCUSSION...
Zonal flow through the base of a mean longwave trough draped
across the northern CONUS will continue across the Gulf Coast
states tonight. At the surface, a sharp arctic cold front over the
Central Plains is progged to be pushing into northern Arkansas by
daybreak. High clouds embedded within the aforementioned zonal
flow are forecast to increase in coverage through the overnight
which will help keep temperatures around 10 degrees warmer
compared to this morning's lows. Temperatures have dropped quickly
ahead of the advancing clouds, however, and overnight lows were
adjusted down a degree in turn. Otherwise, the ongoing forecast
remains on track and no other changes were needed. /TW/

Prior discussion below:

Tonight and Monday: Though dry weather will continue through
tonight, changes are already underway as a potent storm system
begins to build over the central CONUS. The surface high which has
helped maintain quiet and colder weather over the past couple days
is now shifting eastward, with southerly flow now increasing across
the region. The sky is still relatively clear this afternoon, but
high clouds are increasing across the northern portion of the area.
As the mid and lower levels of the atmosphere continue to moisten, a
more pronounced increase in clouds will occur overnight. There is
also some potential for a brief period of advection fog sneaking
into the Pine Belt area around daybreak, though confidence in this
is too low to include in the forecast at this point.

Ahead of the front, rain will approach the ArkLaMiss Delta during
the morning hours Monday. For the areas still ahead of the rain, it
will likely be a relatively warmer day (similar to today) given the
surge of warm advection just ahead of the front. By the afternoon
hours, coverage of rain will increase more substantially across the
area. Though much of this rain will be more stratiform in nature,
limited elevated instability may make it more showery at times, and
rather respectable rainfall amounts of around an inch are possible.
The cold front will begin to enter the Delta by late afternoon/early
evening, with gusty northerly winds resulting from a tightening
pressure gradient hastening a quick drop in temperatures. /DL/

Monday night through the remainder of the week: A highly
impactful arctic air outbreak continues to be expected for the
Monday night through Tuesday night time frame with record-breaking
cold temperatures forecast.

Concerning winter weather potential: An arctic frontal passage
Monday night will be accompanied by rain potentially changing to a
light mix of sleet/freezing rain prior to ending. Typically, cold
air following rain scenarios such as the one expected do not pose
much in the way of impacts, especially so early in the cool
season due to the preceding mild weather, but this is an
especially cold airmass and it may overachieve in terms of cooling
the column sufficiently for a brief change-over. If this does
indeed happen, the latest SREF/HREF/WPC guidance point to the
potential for either sleet or freezing rain as the mid level warm
layer would not support much in the way of -SN potential, although
a few light snow grains could certainly develop in the very cold
lowest level. If any freezing rain develops, would not expect it
to accumulate on any paved surfaces given preceding warmth and
brief period of FZRA, but could see some very light accretion on
elevated objects such as tree limbs. Perhaps the more likely
scenario is that a brief period of sleet could occur given the
intensity of the cold air and sufficient cold layer depth for
liquid to refreeze just above the ground per discussion with WPC
earlier.

Concerning the cold and wind: Expect any precipitation to end
quickly early Tuesday morning with strong gradient winds
persisting as much colder air continues to surge southward. This
scenario is extremely unusual for so early in the cool season.
Not only are we are concerned with the threat to the growing
season, but there is even some concern that this cold event could
pose a threat to life and property in northern portions of the
ArkLaMiss. The combination of wind and cold Tuesday morning could
send wind chill readings well into the teens, while high
temperatures struggle to rise through the 30s in the afternoon.
As we go into Tuesday night, with high pressure settling more
firmly over the forecast area, we expect the wind to drop off
enough so that lows fall well into the 20s, and possibly even the
upper teens over north central MS. For now, will keep messaging
simple and maintained through the HWO/graphics.

As we go through the remainder of the week, expect moderating
temperatures, but readings will continue to be significantly below
average for the most part. Increasing moisture along the Gulf
coast baroclinic zone could support some light rain development
later in the week, but this potential has diminished somewhat
compared to previous days. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       46  72  30  38 /   0  62  99  18
Meridian      44  71  32  39 /   0  37  96  34
Vicksburg     48  73  29  37 /   0  82  99   9
Hattiesburg   44  72  37  43 /   0  24  93  45
Natchez       48  73  31  39 /   0  52  98  17
Greenville    46  64  25  35 /   1 100  96   2
Greenwood     48  66  25  36 /   0  91  98   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/DL/22/EC
Hazardous weather outlook, Nov 10, 4:16 PM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
416 PM CST Sun Nov 10 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112230-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
416 PM CST Sun Nov 10 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Arctic air will surge southward into the ArkLaMiss region Monday
night and bring highly impactful weather. Strong northerly winds
behind the cold front could gust up to 35 mph in the Delta region
Monday night into Tuesday. These winds will make for difficult
travel and could raise concerns for falling tree limbs, and will
likely result in very cold wind chill readings, especially Tuesday
morning.

As we go through Tuesday night, a signficant, long duration
freeze is expected. Record low temperatures will be likely as
readings fall into the lower 20s over much of the outlook area,
with even a few readings in the upper teens over north central
Mississippi.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 3:36 AM CSTFreeze WatchJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more7 hr
Nov 11, 3:36 AM CSTWind AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more38 hr
Nov 11, 10:51 AM CSTFreeze WarningJANAdams, Claiborne, Clarke, Copiah, Covington, Forrest and 20 more47 hr

Nearby

Freeze Warnings in Mississippi, 2019Freeze Warnings in Louisiana, 2019Freeze Warnings in Arkansas, 2019Every freeze warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.